A patient talks about dependence
Opioid tolerance and physical dependence are expected with long-term opioid treatment and should not be confused with psychological dependence ("addiction"), manifested as drug abuse behavior. The mi-sunderstanding of these terms in relation to opioid use leads to ineffective practices in prescribing, administering, and dispensing opioids for cancer pain and contributes to the problem of undertreatment.
The presence of opioid tolerance and physical dependence does not equate with "addiction."
Physical dependence on opioids is revealed when the opioid is abruptly discontinued or when naloxone is administered and is typically manifested as anxiety, irritability, chills and hot flashes, joint pain, lacrimation, rhinorrhea, diaphoresis, nausea, vomiting, and abdominal cramps and diarrhea. The mildest form of the opioid abstinence syndrome may be confused with viral "flu-like" syndromes. For opioids with short half-lives (i.e., codeine, hydrocodone, morphine, hydromorphone), the onset of withdrawal symptoms can occur within 6 to 12 hours and peak at 24 to 72 hours after discontinuation. For opioids with long half lives (i.e., methadone, levorphanol, transdermal fentanyl), the onset of the abstinence syndrome may be delayed for 24 hours or more after drug discontinuation and may be of milder intensity.
The appearance of the abstinence syndrome defines physical dependence on opioids, which may occur after just 2 weeks of opioid therapy, but does not imply psychological dependence or addiction. Most patients with cancer take opioids for more than 2 weeks, and only very rarely do they exhibit the drug abuse behaviors and psychological dependence that characterize addiction (Portenoy and Payne, 1992).
Patients with cancer occasionally require discontinuation or rapid decreases in doses of opioids when the cause of pain is effectively eliminated by antineoplastic treatments or pain perception is modified by neuroablative or neurolytic procedures. In such circumstances, the opioid abstinence syndrome can be avoided by withdrawal of the opioid on a schedule that provides half the prior daily dose for each of the first 2 days and then reduces the daily dose by 25 percent every 2 days thereafter until the total dose (in morphine equivalents) is 30 mg/day. The drug may be discontinued after 2 days on the 30 mg/day dose (American Pain Society, 1992). Transdermal clonidine (0.1 to 0.2 mg/day) may reduce anxiety, tachycardia, and other autonomic symptoms associated with opioid withdrawal.
Tolerance to opioids is defined as the need to increase dose requirements-over time to maintain pain relief.-For most cancer patients, the first indication of tolerance is a decrease in the duration of analgesia for a given dose. Increasing dose requirements are most consistently correlated with progressive disease, which produces increased pain intensity (Foley, 1985a). Patients with stable disease do not usually require increasing doses (Foley, 1993; Levy, 1989).
Nausea and Vomiting